Photodynamic therapy with intravitreal triamcinolone in predominantly classic choroidal neovascularization: one-year results of a randomized study.Ophthalmology. 2006 Dec; 113(12):2243-50.O
To determine whether intravitreal triamcinolone acetonide (IVTA) improves the efficacy of photodynamic therapy (PDT) with verteporfin in predominantly classic subfoveal choroidal neovascularization (CNV) secondary to age-related macular degeneration (AMD).
Prospective randomized study.
Sixty-one patients with predominantly classic subfoveal CNV secondary to AMD.
Patients were randomized to receive PDT (n = 30) or PDT followed by approximately 11 mg IVTA (n = 31), with retreatment every 3 months when leakage was documented by fluorescein angiography. At baseline and each follow-up visit, best-corrected visual acuity (VA) was measured with Early Treatment Diabetic Retinopathy Study charts by a certified examiner masked to the patient's treatment, lesion size on fluorescein angiography, and foveal thickness on optical coherence tomography.
MAIN OUTCOME MEASURES
Mean change in VA (logarithm of the minimum angle of resolution [logMAR]) from baseline, percentage of patients losing fewer than 15 letters (3 lines) of VA, mean change in lesion size, mean change in foveal thickness, and retreatment rate.
At the 12-month follow-up, VA (mean logMAR change from baseline) was significantly better (P = 0.001) in the group of patients who received combined therapy. Seventy-four percent of patients treated with combined therapy compared with 61% treated with verteporfin alone lost fewer than 15 letters of VA (P = 0.78). Reduction in lesion size (P = 0.001) and in foveal thickness (P = 0.03) was significantly greater with combined therapy than with verteporfin. Retreatment rate was significantly lower (P = 0.04) in the combined therapy group. Triamcinolone-related adverse events included glaucoma (25.8%) and cataract progression (32%).
Combined PDT and IVTA therapy seemed to be more effective than PDT alone for managing predominantly classic subfoveal lesions secondary to AMD. The triamcinolone-related adverse events included glaucoma and cataract progression.